Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


worried sister
May 13, 2006

My brother has AIDS since 1998--he looks well but he wrote to me confused about stopping his medications because he had undetectable platelet count and his doctor said it was probably the medications--his CD4 count is very low-154 and viral load is 50-liver alt is 63--I am a nurse but I am not very familiar in this disease. I believe that thrombocytopenia is a complication of full blown AIDS and my his counts I think he is in his last stage-I don't think he should stop the medications-but I would think he should be in the hospital getting platelet transfusion?? Pleas help-I don't know what to advise him.

Response from Dr. Holodniy

Low platelet counts can be associated with HIV infection and do not necessarily occur only with late stage disease. It can also occur as a result of medications or many other kinds of diseases. A CD4 count of 154 and a viral load is actually pretty good, and although a CD4 count of < 200 confers an AIDS diagosis, these numbers do not indicate end stage disease. There are many issues that may be underlying his doctor's decisions and I don't think all the facts are clear about what is going on here. What are the other blood counts, has he had a bone marrow biopsy, or is this just idiopathic thromobocytopenia? I think you need more info.



Previous
high counts
Next
Going for second labs, after URT infection

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement